Illinois, 2018

Tornado and Flash Flood in Illinois, June 21 to 22, 2018

June 21 to 22, 2018 · NWS ILX · 2 events in 2 counties and zones

An unseasonably deep upper-level low slowly meandered eastward into Illinois on June 21st. Scattered thunderstorms developed beneath this feature during the afternoon, with many of the cells producing funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An unseasonably deep upper-level low slowly meandered eastward into Illinois on June 21st. Scattered thunderstorms developed beneath this feature during the afternoon, with many of the cells producing funnel clouds. One brief tornado was reported in a field about 5 miles southwest of Gridley in northern McLean County. Slow-moving storms dropped locally heavy rainfall across portions of Woodford County, causing flash flooding from Eureka to Washburn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 2:02 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 21, 2:02 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
302 PM CDT Thu Jun 21 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 302 PM CDT Thu Jun 21 2018

A couple bands of convection have developed in advance of a
slow-moving cold front this afternoon...with 19/2pm radar imagery
showing most of the storms focused along and near a Galesburg...to
Lincoln...to Effingham line. This broken area of thunderstorms
will continue to pivot E/NE over the next few hours and will
eventually lift mostly N/NE of the KILX CWA by around 00z/7pm.
Will continue likely PoPs across all but the far SW through that
time accordingly. After that, will reduce PoPs to just low chance
as the strongest forcing shifts further north into northern
Illinois. Will mention thunder through the evening hours, then
will go with chance of showers overnight as daytime instability
wanes. Overnight low temperatures will be in the middle 60s. As
low pressure currently over northern Missouri tracks E/SE into
Indiana, N/NW boundary layer winds on its backside will bring low
clouds into central Illinois on Friday. Scattered showers and
thunderstorms will continue to be possible: however, the ample
cloud cover will significantly limit instability and prevent any
strong to severe storm development. In addition, the overcast
conditions and northerly winds will keep temperatures on the cool
side...with afternoon highs only reaching the lower to middle
70s.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 302 PM CDT Thu Jun 21 2018

Once the low tracks further east, rain chances will come to an end
Friday night...followed by mostly dry conditions through Monday.
The next significant chance for rain will hold off until Tuesday
when a short-wave trough tracks through the Plains and drags a
weak front through the region. Once this wave passes, all models
suggest a strong upper ridge will build over the Midwest for the
middle and end of next week...signaling a return to hot/summer
weather. Given good consensus, have limited PoPs and raised temps
for the latter part of the extended. High temperatures in the 80s
on Monday/Tuesday will rise into the lower to middle 90s by
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1252 PM CDT Thu Jun 21 2018

Two bands of convection have materialized across west-central
Illinois early this afternoon. Based on radar timing tools
centered on the leading band, have included TEMPO groups for
thunder between 18z and 20z at KPIA/KDEC/KBMI...and between 20z
and 22z further east at KCMI. Once this initial band pushes
through, will only carry VCTS at the terminals for the balance of
the afternoon...waiting to see how the second band develops on
radar. Think convection will gradually lift N/NE out of the area
and dissipate by mid-evening, so have dropped thunder mention
after 03z. Main aviation concern overnight into Friday morning
will be low ceilings. Current satellite imagery shows MVFR/IFR
ceilings on the back side of low pressure over southwest Iowa.
Forecast soundings suggest these lower clouds will spill into
central Illinois late tonight, with IFR ceilings arriving at
KPIA/KBMI between 06z and 08z...and further southeast to KDEC/KCMI
by around 12z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jun 21, 10:58 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1158 AM CDT Thu Jun 21 2018

ILZ027>031-036>038-041-221200-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Stark-Tazewell-Woodford-
1158 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of thunderstorms will continue through tonight as a slow
moving low pressure system approaches from the west. Some of the
more intense storms will be capable of producing strong gusty
winds and periods of heavy rainfall this afternoon. An isolated
tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will continue Friday but then diminish Friday
evening. The chance of more thunderstorms is possible Saturday
night and again the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

ILZ040-042>048-050>057-061>063-066>068-073-221200-
Cass-Champaign-Christian-Clark-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Menard-Morgan-
Moultrie-Piatt-Sangamon-Schuyler-Shelby-Vermilion-
1158 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of thunderstorms will continue through tonight as a slow
moving low pressure system approaches from the west. Some of the
more intense storms will be capable of producing strong gusty
winds and periods of heavy rainfall this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will continue Friday but then diminish Friday
evening. The chance of more thunderstorms is possible Saturday
night and again the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

ILZ071-072-221200-
Clay-Richland-
1158 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of thunderstorms will continue through tonight as a slow
moving low pressure system approaches from the west. Though
organized severe weather is not expected, some of the stronger
storms could produce gusty winds. Locally heavy rainfall is also
possible with some of the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will continue Friday but then diminish Friday
evening. The chance of more thunderstorms is possible Saturday
night and again the middle of next week.

Minor flooding will return at Clay City on the Little Wabash
River as it is expected to go above flood stage this afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049-221200-
Scott-
1158 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Periods of thunderstorms will continue through tonight as a slow
moving low pressure system approaches from the west. Severe
weather is not expected but locally heavy rainfall is possible
with some of the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will continue Friday but then diminish Friday
evening. The chance of more thunderstorms is possible Saturday
night and again the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

In the hours before

Special weather statement, Jun 21, 11:14 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1214 PM CDT THU JUN 21 2018

ILZ027>031-036>038-041-048-212115-
Tazewell-Marshall-Peoria-Knox-Mason-Woodford-Stark-Menard-McLean-
Fulton-
1214 PM CDT THU JUN 21 2018

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

Atmospheric conditions exist across the area today that favor the
possible formation of weak circulations, along an existing boundary.
Some of these circulations are occurring underneath developing
showers and thunderstorms, where a funnel cloud may develop. Once the
rain begins, the funnel cloud dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert,
and be prepared to move to a safe shelter, if a funnel cloud
approaches the ground.

LAT...LON 4115 8964 4115 8933 4111 8936 4110 8905
      4093 8905 4092 8893 4084 8893 4032 8942
      4032 8960 4014 8960 4027 9045 4115 9044
      4115 8987 4123 8986 4124 8964

Barker
Local storm report, Jun 21, 11:15 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1215 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       GLASFORD                40.57N 89.81W
06/21/2018  M1.50 INCH       PEORIA             IL   PUBLIC

            RELAYED BY WMBD-TV

0600 AM     HEAVY RAIN       MOUNT PULASKI           40.01N 89.28W
06/21/2018  M1.11 INCH       LOGAN              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       LA ROSE                 40.98N 89.23W
06/21/2018  M0.50 INCH       MARSHALL           IL   PUBLIC

            3.30 INCHES SINCE TUESDAY. RELAYED BY WMBD-TV

0600 AM     HEAVY RAIN       4 SW BEASON             40.11N 89.25W
06/21/2018  M1.37 INCH       LOGAN              IL   COCORAHS

0600 AM     HEAVY RAIN       CLAY CITY               38.69N 88.35W
06/21/2018  M1.00 INCH       CLAY               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       N NORMAL                40.52N 89.00W
06/21/2018  M1.20 INCH       MCLEAN             IL   PUBLIC

            1.50 INCHES SINCE TUESDAY. RELAYED BY WMBD-TV

0700 AM     HEAVY RAIN       1 S MORTON              40.60N 89.47W
06/21/2018  M1.53 INCH       TAZEWELL           IL   COCORAHS

0700 AM     HEAVY RAIN       N MORTON                40.61N 89.47W
06/21/2018  M1.30 INCH       TAZEWELL           IL   PUBLIC

            RELAYED BY WMBD-TV

0700 AM     HEAVY RAIN       1 SSE DELAVAN           40.36N 89.54W
06/21/2018  M1.93 INCH       TAZEWELL           IL   COCORAHS

0700 AM     HEAVY RAIN       ENE BRYANT              40.47N 90.09W
06/21/2018  M1.22 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       1 NW GERMANTOWN HILLS   40.78N 89.48W
06/21/2018  M1.10 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       4 SW ALTA               40.78N 89.69W
06/21/2018  M1.17 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       1 SW KNOXVILLE          40.90N 90.30W
06/21/2018  M1.03 INCH       KNOX               IL   COCORAHS

0700 AM     HEAVY RAIN       ESE NEW HOLLAND         40.18N 89.58W
06/21/2018  M1.24 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
06/21/2018  M1.68 INCH       TAZEWELL           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 SSW CLINTON           40.14N 88.97W
06/21/2018  M1.16 INCH       DE WITT            IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
06/21/2018  M1.70 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 SSW PRINCEVILLE       40.86N 89.79W
06/21/2018  M1.01 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       1 SE LONDON MILLS       40.70N 90.25W
06/21/2018  M1.08 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       1 WSW CONGERVILLE       40.61N 89.23W
06/21/2018  M1.17 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       4 NE CUBA               40.53N 90.14W
06/21/2018  M2.12 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       3 WNW PEORIA            40.76N 89.66W
06/21/2018  M1.76 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       1 SSE MORTON            40.60N 89.46W
06/21/2018  M1.53 INCH       TAZEWELL           IL   COCORAHS

0700 AM     HEAVY RAIN       3 N ELKHART             40.06N 89.48W
06/21/2018  M1.45 INCH       LOGAN              IL   COCORAHS

0800 AM     HEAVY RAIN       2 NE OLNEY              38.75N 88.06W
06/21/2018  M1.06 INCH       RICHLAND           IL   COCORAHS

0800 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
06/21/2018  M2.50 INCH       KNOX               IL   PUBLIC

            RELAYED BY WMBD-TV

0800 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
06/21/2018  M1.12 INCH       KNOX               IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       SW BLOOMINGTON          40.48N 88.97W
06/21/2018  M1.40 INCH       MCLEAN             IL   PUBLIC

            RELAYED BY WMBD-TV

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
06/21/2018  M1.48 INCH       PEORIA             IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       2 NE ARROWSMITH         40.47N 88.60W
06/21/2018  M1.02 INCH       MCLEAN             IL   COCORAHS

0800 AM     HEAVY RAIN       SECOR                   40.74N 89.14W
06/21/2018  M1.40 INCH       WOODFORD           IL   PUBLIC

            RELAYED BY WMBD-TV

0800 AM     HEAVY RAIN       WILLIAMSFIELD           40.93N 90.02W
06/21/2018  M0.60 INCH       KNOX               IL   PUBLIC

            2.20 INCHES SINCE TUESDAY. RELAYED BY WMBD-TV

0900 AM     HEAVY RAIN       4 SSE PEKIN             40.51N 89.60W
06/21/2018  M1.16 INCH       TAZEWELL           IL   COCORAHS

&&

HIRIS
Local storm report, Jun 21, 12:21 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
121 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          1 W YATES CITY          40.78N 90.03W
06/21/2018                   KNOX               IL   LAW ENFORCEMENT

&&

SBAKER
Local storm report, Jun 21, 12:45 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FUNNEL CLOUD     4 NW BRIMFIELD          40.88N 89.94W
06/21/2018                   PEORIA             IL   MESONET

            A BRIEF HIGH-BASED FUNNEL CLOUD WAS REPORTED NEAR
            BRIMFIELD. QUICKLY OBSCURED BY RAIN. REPORT VIA
            SPOTTERNETWORK.

&&

HIRIS
Local storm report, Jun 21, 12:53 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
153 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     FUNNEL CLOUD     5 ENE ABINGDON          40.83N 90.31W
06/21/2018                   KNOX               IL   MESONET

            FUNNEL CLOUD 1/4 OF WAY TO THE GROUND. VIA SPOTTERNETWORK

&&

HIRIS
Special weather statement, Jun 21, 1:50 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
250 PM CDT THU JUN 21 2018

ILZ042-048-051-212030-
Logan-Sangamon-Menard-
250 PM CDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD AND CENTRAL
LOGAN COUNTIES UNTIL 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, or 13 miles south of Mason City, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lincoln, Elkhart, Middletown, Hartsburg, Broadwell, Fancy Prairie and
Sweetwater.

This includes the following highways...
 Interstate 155 between mile markers 0 and 7.
 Interstate 55 between mile markers 111 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4013 8961 4012 8960 4014 8960 4032 8940
      4011 8918 3997 8948 3997 8970 4002 8973
TIME...MOT...LOC 1950Z 233DEG 20KT 4001 8965

Barker

The radar

The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, McLean

When
June 21, 2:02 PM CST to 2:03 PM CST
Where
McLean County, 4.41 mi WNW of Clarksville to 4.27 mi WNW of Clarksville
Rating
EF0
Path length
0.17 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.670, -88.930

A tornado briefly touched down in an open field about 5 miles southwest of Gridley at 3:02PM CDT. The tornado quickly dissipated about one minute later with no damage being observed.

Flash Flood, Woodford

When
June 21, 3:30 PM CST to June 22, 2:15 AM CST
Where
Woodford County, 7.19 mi WNW of Low Pt to 0.12 mi NNE of Spring Bay
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.919, -89.442

Slow moving thunderstorms produced rainfall rates of 1.00 to 1.50 inches per hour for two hours during the late afternoon of June 21st in western Woodford County. Numerous rural roads were flooded with flowing water at least six inches deep near Spring Bay, Metamora, Eureka and Washburn. Some roads were closed until just past Midnight CDT. The flooding finally subsided by the early morning hours of June 22nd.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757748, 771018.